Alert archive / Montana / Flash Flood Watches in 2012

Flash Flood Watch 4, NWS Missoula, MT

July 19, 20124 counties in Montana

NWS Missoula, MT issued this flash flood watch at Jul 19, 2012, 1:06 PM MDT for 4 counties in Montana. It took effect at Jul 20, 2012, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2012, 1:06 PM MDT (19:06 UTC)
In effect from
Jul 20, 2012, 12:00 PM MDT
Expired
Jul 20, 2012, 7:50 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Lincoln County, MT, Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 119 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WGUS65 KMSO 191906
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
106 PM MDT THU JUL 19 2012

MTC029-053-061-089-201200-
/O.NEW.KMSO.FF.A.0004.120720T1800Z-120721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LINCOLN-MINERAL-SANDERS-
106 PM MDT THU JUL 19 2012

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST 
  CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...IN 
  NORTHWEST MONTANA...FLATHEAD...LINCOLN AND SANDERS. IN WEST 
  CENTRAL MONTANA...MINERAL. 

* FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING

* THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2
  INCHES PER HOUR.

* ROADS MAY BECOME INUNDATED WITH SUDDEN RAINFALL...WHILE ROCK AND
  MUDSLIDES ARE POSSIBLE ACROSS HIGHWAY EMBANKMENTS. OF PARTICULAR
  CONCERN...GOING TO THE SUN ROAD IN GLACIER PARK MAY BECOME
  HAZARDOUS ONCE AGAIN FOLLOWING ADDITIONAL RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
342 
WGUS65 KMSO 201104
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
504 AM MDT FRI JUL 20 2012

MTC029-053-061-089-202100-
/O.CON.KMSO.FF.A.0004.120720T1800Z-120721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LINCOLN-MINERAL-SANDERS-
504 AM MDT FRI JUL 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY
THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA... 
  FLATHEAD...LINCOLN AND SANDERS. IN WEST CENTRAL MONTANA... 
  MINERAL. 

* FROM NOON MDT TODAY THROUGH THIS EVENING

* THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 
  INCHES PER HOUR. 

* ROADS MAY BECOME INUNDATED WITH SUDDEN RAINFALL...WHILE ROCK 
  AND MUDSLIDES ARE POSSIBLE ACROSS HIGHWAY EMBANKMENTS. OF 
  PARTICULAR CONCERN...GOING TO THE SUN ROAD IN GLACIER PARK MAY 
  BECOME HAZARDOUS ONCE AGAIN FOLLOWING ADDITIONAL RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
910 
WGUS65 KMSO 202050
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
250 PM MDT FRI JUL 20 2012

MTC029-053-061-089-210600-
/O.CON.KMSO.FF.A.0004.000000T0000Z-120721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LINCOLN-MINERAL-SANDERS-
250 PM MDT FRI JUL 20 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA... 
  FLATHEAD...LINCOLN AND SANDERS. IN WEST CENTRAL MONTANA... 
  MINERAL. 

* UNTIL MIDNIGHT MDT TONIGHT

* STRONG THUNDERSTORMS HAVE AND WILL CONTINUE TO DEVELOP ACROSS
  THE WATCH AREA. ALL DATA STILL SUPPORTS SOME STORMS BEING
  CAPABLE OF PRODUCING RAINFALL RATES OF UP TO 2 INCHES PER HOUR.

* ROADS MAY BECOME INUNDATED WITH SUDDEN RAINFALL...WHILE ROCK 
  AND MUDSLIDES ARE POSSIBLE ACROSS HIGHWAY EMBANKMENTS. OF 
  PARTICULAR CONCERN...GOING TO THE SUN ROAD IN GLACIER PARK MAY 
  BECOME HAZARDOUS ONCE AGAIN FOLLOWING ADDITIONAL RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
488 
WGUS65 KMSO 210150
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
750 PM MDT FRI JUL 20 2012

MTC029-053-061-089-210300-
/O.CAN.KMSO.FF.A.0004.000000T0000Z-120721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LINCOLN-MINERAL-SANDERS-
750 PM MDT FRI JUL 20 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST
CENTRAL MONTANA HAS BEEN CANCELLED. THUNDERSTORMS HAVE MOVED OUT
OF THE AREA AND HEAVY RAIN IS NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 3:25 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 3:25 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
325 AM MDT Thu Jul 19 2012

.DISCUSSION...

High pressure will remain over the northern Rockies today, this
should allow temperatures to warm a few degrees over Wednesdays
readings. Water vapor satellite imagery is showing some monsoonal
moisture working its way into southwest Montana this morning. With
the day time heating causing the atmosphere to destabilize, this
moisture could produce an isolated thunderstorm by late afternoon
into evening.

Friday continues to look like a very interesting day across
western Montana and north central Idaho. A closed low currently
along the Oregon coast is anticipated to merge with moisture
remnants of Hurricane Fabio. Model guidance is still handling the
tropical moisture very poorly. This being said, Friday afternoon
looks like a good bet for strong thunderstorms development. With
these thunderstorms there will be the potential for frequent
lightning, damaging winds, large hail and flash flooding due to
heavy rainfall amounts. The models are handling the severe weather threat
on Friday a bit more reliably than the moisture field, with
directional wind sheer depicted. This wind sheer will be conducive
for isolated supercell development.

Drier air moving in on Saturday will reduce thunderstorm chances
and allow high temperatures warmer than Friday. A trough of low
pressure off the west coast of Canada will start an eastward
progression riding along the US/Canadian border. This will pump
some moisture into the region which may limit high temperatures.
The added moisture combined with an unstable atmosphere will lead
to the chance of thunderstorms Sunday afternoon and night. A
strong cold front will move through the region on Monday which
will create strong winds across the area. Anyone with outdoor
plans including those on area lakes should probably monitor this
front for affects it may have.

&&

.AVIATION...Skies will be mostly sunny this morning, with some
clouds developing by early afternoon across the south, impacting
KSMN, KMSO and KBTM terminals. These terminals will also see a
slight chance of a late afternoon or early evening thunderstorm.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING from 2 PM this afternoon to 11 AM PDT Friday
     Lower Hells Canyon/Salmon River Region...Southern
     Clearwater Mountains.

&&

Nearby

Flash Flood Watches in Montana, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.